Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What could be the cause of bleeding in early pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
My wife age 25 is pregnant and is in her fifth week. During her dates when her period was due she had minor spotting of light brwon color for 2 days. On consulting the doctor she has been advised susten 100 mg IV for 3 days , followed by susten 200 mg tab, b.d. and hucog HP 2000 IV weekly.
Please suggest if there are any side effects for the same and is it the right treatment that we are undergoing. We never had a miscarriage or abortion before.
Posted Sat, 10 Nov 2012 in Early Pregnancy Signs and Symptoms
Answered by Dr. Asra Ishtiaq Ahmed 1 hour later
Hello there

Thanks for writing to us.

Bleeding in early pregnancy can be due to many reasons.
There can be a small amount of spotting associated with the normal implantation of the embryo (fetus) into the uterine wall, called implantation bleeding. This is usually very minimal, but frequently occurs on or about the same day as your period was due. This is a normal part of pregnancy and no cause for concern.

But before assuming this as the cause of bleeding, other important and more serious causes have to be ruled out.
These include threatened abortion, ectopic pregnancy (pregnancy outside the uterus), blighted ovum, missed abortion (due to silent fetal demise), molar pregnancy (where vesicles are seen instead of viable fetal tissue) or bleeding unrelated to pregnancy which can be due genital infections or trauma.
All these present with one common symptom of bleeding.
Abortion would generally present with pain and cramps in abdomen.
Ultrasound is a must in every case where bleeding occurs in first trimester and it helps rule out serious causes of bleeding. This is because most of these conditions have similar presentation though pain, fainting attacks, passage of vesicular tissue or heavy bleeding indicate that it is serious cause and needs urgent attention.
I would like to know if your wife has any of these.

Coming to the medications, susten is a progesterone hormone containing tablet. It helps support early pregnancy and relaxes the uterus. It is used in cases of threatened abortion . Its not harmful in anyway to your baby though 100 % effectiveness in preventing a miscarriage is yet to be proved.
The other drug you have mentioned is HCG (human chorionic gonadotrophin) injection.Sometime enough HCG (main pregnancy hormone) is not produced in pregnancy which can result in a miscarriage. In this case, a synthetic HCG injection is given to protect the pregnancy.

Both of these drugs provide support to your pregnancy but they do not guarantee 100% protection from miscarriage.
There is no side effect on the baby.
You can continue with these medications but do get an ultrasound in case you have not got one yet.
Also keep taking folic acid tablet once daily which is a vitamin essential in the first 3 months of pregnancy.

I hope I have answered your query.
Kindly revert back with any doubts if you have.

Take care.
Above answer was peer-reviewed by
Follow-up: What could be the cause of bleeding in early pregnancy? 51 minutes later
We have not got the ultrasound done yet and have been advised to get one next week as currently the fetus will not be developed to show in scan. The spotting has again occurred today after taking the injections.
The symptoms that you have mentioned are not there, just severe abdominal pain early morning today which subsided after sometime.
Please advise the course of action
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there.

Thanks for writing to us.

You have mentioned that your wife is in her 5th week of pregnancy.
Transabdominal ultrasound (ultrasound done through abdomen) can visualize pregnancy as early as 5 weeks. Fetal heart beat is seen around 6 weeks.
Transvaginal ultrasound (done through vaginal probe) can visualize pregnancy as early as 4 weeks but it can be done once bleeding has stopped.
So if you get an ultrasound now, pregnancy should be seen.
Regardless of the amount or type of vaginal bleeding present, an ultrasound is necessary to determine the viability of the pregnancy. If the pregnancy is not visualized ,you can repeat the ultrasound a week later. But before starting any hormonal medication, it is important you know the diagnosis which can be clear only on complete physical and XXXXXXX examination along with ultrasound.
Your doctor would have examined you and ruled out the possibility of ectopic pregnancy.
The only thing was after you see a viable fetus on ultrasound, prognosis of pregnancy can be better explained. Also the use of these hormonal medications can be justified.

take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor